Format

Send to

Choose Destination
Eye (Lond). 2008 Dec;22(12):1504-7. doi: 10.1038/eye.2008.145. Epub 2008 Jun 6.

Can the risk of retinal pigment epithelium tears after bevacizumab treatment be predicted? An optical coherence tomography study.

Author information

1
Department of Ophthalmology, University Eye Hospital, Tuebingen, Germany.

Abstract

BACKGROUND:

Retinal pigment epithelium (RPE) tears after bevacizumab treatment for neovascular age-related macular degeneration accompanied by a pigment epithelial detachment (PED) might be caused by stretching forces on the already weakened RPE. The purpose of this study was to evaluate whether simple measurements of optical coherence tomography (OCT) can predict the individual risk of an RPE tear in preoperative candidates.

METHODS:

A retrospective chart review study of 393 consecutive patients with neovascular age-related macular degeneration evaluated OCT images (Stratus-OCT Zeiss, Jena, Germany). The height of the PED, the central retinal thickness, and the maximum retinal thickness were determined by two independent observers and retrospectively analysed.

RESULTS:

Fifteen patients with an RPE tear had a significant higher PED than the remaining study population. In contrast, no correlation was seen with the central retinal thickness. In a linear regression model, the probability of an RPE tear exponentially increased in dependence of the extent of PED.

CONCLUSION:

The risk of an RPE tear can be estimated by simple measurement of the height of the PED on OCT.

PMID:
18535608
DOI:
10.1038/eye.2008.145
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center